Louisiana, 2003

Wildfire in Louisiana, August 19, 2003

August 19, 2003 · NWS LCH · 1 event in 1 county or zone

Lightnign sparked five wildfires in Sabine National Wildlife Refuge, which burned around 12,000 acres. No injuries or damage to structures were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightnign sparked five wildfires in Sabine National Wildlife Refuge, which burned around 12,000 acres. No injuries or damage to structures were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 19, 2:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 19, 2:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
244 PM CDT TUE AUG 19 2003

.OVERVIEW...SEA-BRZ IS PRETTY ACTIVE THIS AFTN FROM JEFFERSON COUNTY
IN SE TEXAS OVER TO ST MARYS PARISH IN SOUTH-CNTRL LOUISIANA.THESE
STORMS ARE MOVING VERY SLOWLY TO THE NORTH. STORMS ACROSS NORTHEAST
AND EASTERN LOUISIANA ARE MOVING TO THE SOUTHWEST AND WILL MOVE INTO
CENTRAL AND SOUTHWEST LOUISIANA DRG THE EVE HRS. THIS WILL ENHANCE
MOISTURE POOLING WITH SHOWERS AND THUNDERSTORMS CONTINUING THRU
THAT TIME.

.SHORT TERM...THE UPPER LEVEL RIDGE THAT HAS BEEN TO OUR NORTH OVER
THE LAST FEW DAYS WILL SHIFT BACK OVER THE SOUTHERN ROCKIES. THIS
WILL ALLOW ENERGY SHRTWVS TO ROTATE DOWN THE FRONT SIDE OF THE
RDG AND INTO THE REGION. COMBINE THIS WITH MSTR FROM THE GULF...
DAYTIME HEATING...THE C-BRZ...AND THROW IN MID-LVL SUPPORT AND YOU
HAVE PRETTY MUCH HAVE THE SAME WEATHER PATTERN WHAT WE HAD AT THE
BEGINNING OF LAST WEEK...SCTD SHWRS/TSTMS DRG THE AFTN INTO THE EARLY
EVE HOURS. THIS LOOKS TO CONTINUE THRU FRI INTO SAT. AFTN HEAT
INDICES TO RANGE FROM 105 TO 110 DEGREES OUTSIDE OF RAIN COOLED
AREAS.

.EXTENDED...SHWRS BECMG MORE ISOLATED ON SUNDAY INTO THE EARLY PART
OF THE WORK WEEK. PERSISTENCE FOR TEMPERATURES LOOKS TO BE THE BEST
FORECASTING TOOL.

AS FOR FALL...WELL THE GOOD NEWS IS THAT CLIMATOLOGICALLY... TEMPS
AFTN HIGHS HAVE BEGUN TO FALL FOR LCH...LFT...AND AEX. BPT HAS TO
WAIT UNTIL THE 23 OF THE MONTH BEFORE THEIR AFTN TEMPS BEGIN TO
FALL. IN SHORT WE SHOULD HAVE REACHED OUR PEAK HOT PERIOD FOR THE
YEAR WITH A SLOW FALL IN TEMPERATURES. ONE SIDE NOTE...IN 2000 WHEN
LA NINA GRIPPED THE REGION TEMPERATURES IN EARLY SEPTEMBER SOAR ABOVE
100 DEGREES BEFORE FINALLY COOLING INTO THE LOWER 90S WITH A COOL
FRONTAL PASSAGE THRU THE AREA. IN SHORT IT LOOKS LIKE WE ARE ON THE
BACKSIDE OF THE HEAT CURVE FOR THE SUMMER.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 73 91 73 92 / 00 30 20 50
KBPT 74 92 74 91 / 00 30 20 50
KAEX 71 92 71 93 / 00 30 20 40
KLFT 73 91 73 92 / 00 30 20 50

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

K. KUYPER
Hazardous weather outlook, Aug 19, 3:21 AM CST, 14 hours 39 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS NEAR THE COAST
BY LATE MORNING AND OVER THE AREA THIS AFTERNOON. LOCALLY BRIEF HEAVY
RAINFALL WILL BE POSSIBLE...NO SEVERE WEATHER IS EXPECTED. THE
COMBINATION OF TEMPERATURES IN THE MID 90S AND DEWPOINTS IN THE 70S
WILL RESULT IN MAXIMUM HEAT INDICES IN THE VICINITY OF 105 DEGREES
DURING MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO
OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

20

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cameron

When
August 19, 6:00 PM CST
Where
Cameron County, Central Portion
Reported by
NEWSPAPER
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377196.